An interesting case of drug-induced liver injury related to khat [Meeting Abstract]
INTRODUCTION: Drug-induced liver injury (DILI) is the most common cause of acute liver failure in the United States (U.S). The United States Drug-Induced Liver Injury Network (DILIN) reported that approximately 15-20% of DILI cases per year could be attributed to herbal and dietary supplements. Khat is a stimulant derived from the leaves of the shrub Catha edulis, which is native to North Yemen and other East African countries. Chewing khat, a drug of abuse, is an established social habit in areas endemic to the shrub. Khat has been associated with clinically relevant acute and chronic liver injury. We present a case of drug induced liver injury related to Khat. CASE DESCRIPTION/METHODS: A 47 year old Yemeni male with no medical history presented with jaundice. He denied prior liver disease, alcohol use or prescription drugs. He reported routine use of Khat. Labwork is shown in Figure 1. MRCP revealed mild hepatosplenomegaly. Viral workup revealed immunity to hepatitis A. The patient presented 3 months later with jaundice and persistently elevated liver enzymes. Abdominal ultrasound was unrevealing. Extensive workup revealed a positive antinuclear antibody 1:320, in homogeneous pattern and an elevated serum immunoglobulin G and was otherwise unrevealing. Liver biopsy revealed mild portal mononuclear infiltration associated with focal interface hepatitis and widespread lobular hepatitis with plasma cell prominence in the infiltrates (Figures 1 and 2). Subsequently the patient was started on a course of Prednisone and Ursodiol with complete resolution of liver injury. DISCUSSION: Liver injury related to Khat typically occurs after years of use and may present acutely with nausea, fatigue, and jaundice or chronically with evidence of portal hypertension. Biochemical injury is typically hepatocellular and liver enzymes may be significantly elevated. Autoantibodies can mimic autoimmune hepatitis. Resolution of liver injury typically occurs with cessation of khat use. Patients may require corticosteroid therapy however the response is typically partial. Liver transplantation due to Khat related liver failure has been reported. Given immigration of individuals from countries endemic to Khat, an extensive history including use of cultural drugs such as Khat and other herbal remedies is critical in making a diagnosis of unexplained liver toxicity. Our case highlights the importance of a complete drug and supplement history and maintaining a high index of suspicion for DILI in the appropriate clinical context. (Table Presented)
Regulatory approval of peripheral endovascular revascularization devices in the United States: is the horse still in the barn?
The regulatory processes by which industry obtains approval for marketing and sales of medical devices from the United States Food and Drug Administration is distinct from the drug approval pathways, poorly understood by clinicians, and widely criticized by clinical investigators and industrial sponsors of new technology. This paper reviews the most common pathways for obtaining such approval for endovascular devices used in the treatment of peripheral arterial disease. Unique issues pertinent to clinical trials carried out in this area are highlighted. Future directions for evolution of the regulatory process consonant with the mandated requirements for demonstration of safety and efficacy are discussed
Dosimetry study of Re-188 liquid balloon for intravascular brachytherapy using polymer gel dosimeters and laser-beam optical CT scanner
Angioplasty balloons inflated with a solution of the beta-emitter Re-188 have been used for intravascular brachytherapy to prevent restenosis. Coronary stents are in extensive clinical use for the treatment of de novo atherosclerotic stenoses. In this study, the effect of an interposed stent on the dose distribution has been measured for Re-188 balloon sources using the proprietary BANG polymer gel dosimeters and He-Ne laser-beam optical CT scanner. In polymer gels, after ionizing radiation is absorbed, free-radical chain-polymerization of soluble acrylic monomers occurs to form an insoluble polymer. The BANG polymer gel dosimeters used in these measurements allow high resolution, precise, and accurate three-dimensional determination of dosimetry from a given source. Re-188 liquid balloons, with or without an interposed metallic stent, were positioned inside thin walled tubes placed in such a polymer dosimeter to deliver a prescribed dose (e.g., 15 Gy at 0.5 mm). After removing the balloon source, each irradiated sample was mounted in the optical scanner for scanning, utilizing a single compressed He-Ne laser beam and a single photodiode. In the absence of a stent, doses at points along the balloon axis, at radial distance 0.5 mm from the balloon surface and at least 2.5 mm from the balloon ends, are within 90% of the maximum dose. This uniformity of axial dose is independent of the balloon diameter and length. Dose rate and dose uniformity for intravascular brachytherapy with Re-188 balloon are altered by the presence of stent. The dose reduction by the stent is rather constant (13%-15%) at different radial distances. However, dose inhomogeneity caused by the stent decreases rapidly with radial distance